Effect of subarachnoid hemorrhage on endothelium-dependent vasodilation.

Journal of Neurosurgery

PubMedID: 3572520

Nakagomi T, Kassell NF, Sasaki T, Fujiwara S, Lehman RM, Johshita H, Nazar GB, Torner JC. Effect of subarachnoid hemorrhage on endothelium-dependent vasodilation. J Neurosurg. 1987;66(6):915-23.
The effect of subarachnoid hemorrhage (SAH) on endothelium-dependent vasodilation of the isolated rabbit basilar artery was examined using an isometric tension recording method. The SAH was induced by injecting 5 ml of fresh arterial blood into the cisterna magna. Sixty-two rabbits were separated into four groups according to the timing of sacrifice: control rabbits, and operated rabbits sacrificed on Days 2, 4, and 6 after SAH. Acetylcholine (ACh) (10(-7) M to 10(-4) M) and adenosine triphosphate (ATP) (10(-7) M to 10(-4) M) were used to evoke dose-dependent vasodilation of isolated arterial rings previously contracted by 10(-6) M serotonin (5-HT). There were no significant differences in the vasodilatory response to ACh among these four groups. Relaxation to approximately 84% of the initial contractile tone occurred with 10(-4) M ACh. On the other hand, the vasodilatory response to ATP was suppressed in the animals sacrificed 2 days after SAH; the relaxation of this group was approximately 52% at 10(-4) M ATP, compared to a relaxation of 87% observed in the other groups of animals. One of the major causes of the impairment of endothelium-dependent vasodilation seems to be an inhibition of the production of endothelium-derived relaxing factor by endothelial cells. After the relaxation studies, the dose-response curves for 5-HT were obtained. Serotonin caused significantly more contraction in the animals sacrificed 2 days after SAH than in the other groups. The present experiments suggest that impairment of the endothelium-dependent vasodilation following SAH, together with the potentiation of the contractile response to vasoactive agents in cerebral arteries, may play an important role in the pathogenesis of vasospasm.